Ohio, 2022

Lake-Effect Snow in Ohio, January 7, 2022

January 7, 2022 · NWS CLE · 2 events in 2 counties and zones

As a low pressure system departed the region on January 6th, a strong surge of cold air poured across Lake Erie and allowed for some lake-enhanced snow across Northeast Ohio. Eventually, the snow became a pure lake effect snow event with a west-southwest to east-northeast oriented band to set up across the eastern basin of Lake Erie.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

As a low pressure system departed the region on January 6th, a strong surge of cold air poured across Lake Erie and allowed for some lake-enhanced snow across Northeast Ohio. Eventually, the snow became a pure lake effect snow event with a west-southwest to east-northeast oriented band to set up across the eastern basin of Lake Erie. An upper level trough sagged south across the lake and allowed for this band to push inland across Northeast Ohio and brought a period of snowfall rates over one inch per hour in the hills of Geauga and Ashtabula Counties during the late morning hours on January 7th. Snow dwindled in intensity during the afternoon hours and was reduced to flurries by evening. The maximum total snow for this event was 12.2 inches in Montville. Other selected totals include 10.1 inches in Burton, 9.2 inches in Hambden Township, 9 inches in Kelloggsville, 8.8 inches in Thompson Township, 8.1 inches in Monroe Township, 7 inches in Middlefield, 6.9 inches in Chardon, and 6 inches in Pierpont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 7, 1:20 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 7, 1:20 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
120 AM EST Fri Jan 7 2022

.SYNOPSIS...
Low pressure over the central Great Lakes region will continue
to move eastward this evening with a reinforcing cold front
moving southward toward the area tonight. A surface trough will
linger across the area on Friday. High pressure builds east
across the Ohio Valley late Friday night in Saturday followed by
a cold front Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Have increased POP's across the region with some light snow
across much of the CWA. Seems the lake effect snow is reaching
into the western CWA from Lake Michigan. Maybe a dusting or so
for a few locations.

Previous Discussion...
The main forecast challenges in the near term forecast will be
the potential on where and how much lake effect snow we see
tonight through Friday evening. An area of low pressure
continues to spin over Lower Michigan this afternoon with a
west-southwest low level flow over much of the area. So far, the
current low level flow around 230 to 240 degrees has not been
favorable for any lake effect for our local area. There is also
another stronger low pressure system moving across the lower
Ohio Valley into the Mid-Atlantic region this evening which will
mainly skirt by to our south. We are seeing a little bit of
light snow moving up from southern Ohio into central and eastern
Ohio at this time. This area of light snow will mainly impact
our far southeastern counties through the evening hours a light
dusting to half an inch of snowfall.

As this weather system to our south moves into the Mid-Atlantic
region overnight, the area of low pressure over Michigan will
also move eastward into southern Ontario and Quebec. The low
level flow will gradually become more favorable for lake effect
as the winds shift westerly to west-northwesterly later tonight
into Friday. We will also be watching closing an organized lake
effect band over the central basin of the lake currently
impacting the Buffalo area slowing move closer to the lakeshore
areas of NE Ohio and NW PA between 06z and 09z tonight.

Upper level forecast soundings and data show this band will
gradually become less organized and weaken as it moves across
our lakeshore areas by early Friday morning. BUFKIT soundings
show about 300 to 500 J/KG lake induced CAPE values tonight
through Friday. Inversion heights start out strong up to 10K
feet but start decreasing Friday morning and drop to around 6K
feet by midday. We think the peak intensity for LES will be
between 09z and 15z for our NW PA and far NE OH Snowbelt areas
with less organization throughout the day on Friday.

The only other lake effect aspect to watch if there is any help
or influence that comes off of Lake Huron midday or early
afternoon on Friday into far NE Ohio and NW PA. Some of the high
res guidance hint at that but very uncertain. The high res
model guidance also show another pocket of higher QPF and slight
convergence in the low level flow for between 10z and 16z for
the CLE area (more so the western/southern CLE metro) with a
secondary lake effect band trying to move in around the morning
rush hour. Confidence is low with this scenario but there are
some potential for that to impact the rush hour with some
squalls. We will see the LES bands slowly decrease through the
afternoon and evening with the lake effect wrapping up by the
evening. Overall 3 to 5 inches expected in the advisory for NE
OH. 4 to 7 inches expected for NW PA, especially for Erie County
PA with isolated higher amounts possible. If squalls persist
over any location longer, we may have to do a last minute
upgrade to a warning for NW PA. We used a snow ratio averaging
between 18 to 20 to 1 inch. High temperatures will be in the 20s
and overnight in the teens away from the lakeshore.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
We start the weekend (and the "short term") on Saturday with
dry and milder conditions as southerly flow develops between a
departing high pressure an approaching Arctic cold front. There
will be plenty of sunshine with highs into the 30s after a
chilly start in the 10s...it will still be somewhat brisk as
southerly winds pick up a bit through the day, but warmer than
the next day or so.

Strong low-mid level warm air and moisture advection beneath the
right-entrance quadrant of a strengthening jet streak ahead of the
approaching cold front will spread rain into the area from west to
east Saturday night...likely getting into Northwest OH by late in
the evening and overspreading the rest of the area quickly into the
overnight hours. Warm temperatures aloft will largely support liquid
precipitation Saturday night. Locations roughly east of I-71 will
have a window to radiationally cool early in the night before clouds
and increasing southerly winds halt the diurnal temperature drop
later in the evening. Some spots east of I-71 in inland Northeast OH
and in particular Northwest PA may still be at or below freezing
briefly when precip arrives. While any mixed or freezing precip will
be brief and light, we'll continue to monitor for a brief window of
freezing rain overnight Saturday night as this precip arrives before
temperatures warm further into early Sunday. Categorical POPs remain
in the forecast for the overnight, and locations south of Route 30
may end up getting a quarter to half inch of rain through early
Sunday. It will be breezy Saturday night beneath a decent low-level
jet, but very stable low-levels in the warm advection regime should
prevent any problematic gusts. The south-southwest flow isn't
optimal for significant downslope wind issues along the Erie, PA
lakeshore though they may be a bit gustier than elsewhere.

The rain will depart Sunday morning, with just a low potential for
some wet flakes to mix in before it completely ends as mid-level
temperatures begin to cool...no real concern for accumulation if
this occurs. After the rain ends in the morning in Northwest OH and
by early afternoon elsewhere, the rest of the day looks dry. While
the cold front will move through Sunday morning or early afternoon,
the strongest cold air advection doesn't arrive until Sunday night,
so temperatures will be steady or only drop a bit later in the
afternoon, keeping us well into the 30s or even lower 40s through
much of the day. However, it will turn blustery behind the front so
it won't feel especially mild.

Stronger cold air advection arrives later Sunday night as the upper
trough moves over the region, with lows into the 10s by Monday
morning and wind chills dipping close to 0. Conditions will begin
becoming more conducive for lake effect snow in the Snowbelt of
Northeast OH and Northwest PA into Monday (along with a few more
disorganized flurries elsewhere), more on that in the long term
below.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
By Monday afternoon, a large upper-level trough will encompass the
entirety of the Great Lakes with the trough axis located across
southern Ontario to Ohio. Westerly flow will shift to northwest as
frigid temperatures at the surface and aloft are advected into the
region. Temperatures at the 850 mb level will get down to -18 to -22
C 12Z Monday through at least 18Z Tuesday, providing enough lake-
induced instability for 24-36 hours of moderate lake effect
multibands across the primary and secondary snowbelts of northeast
Ohio and northwest Pennsylvania Monday through Tuesday. Cold
temperatures aloft combined with strong omega in the dendritic
growth zone will be extremely favorable for high snow-to-liquid
ratios (around 20:1), which will help to inflate snow totals.
Greatest snowfall rates with lake effect is expected to be Monday
night when forcing associated with a vorticity maxima on the
backside of the upper-level trough moves across the area. Snowfall
totals are highly uncertain at this point, as they normally are 4-5
days but at this point it seems likely there will some amount of
accumulating lake effect snowfall, particularly for northwest
Pennsylvania. In addition to lake effect snow, we will likely see
the coldest temperatures so far of the season Monday into Tuesday
with highs in the low 20s and lows getting down into the low 10s to
upper single digits. We may even see minimum wind chills below zero
in some spots.

High pressure builds into the are on Tuesday, effecting shutting off
the lake effect precipitation. Southerly winds on the backside of
the high pressure bring temperatures back to near normal on
Wednesday/Thursday. Model guidance has a weak system bringing a
chance of light precipitation on Wednesday and/or Thursday.

&&

.AVIATION /06Z Friday THROUGH Tuesday/...
MVFR conditions were occurring at most locations. Pockets of
IFR were occurring with scattered snow showers. Expect this
trend to continue ahead of a reinforcing cold front that is
sagging southward across the lake. As the boundary moves onshore
expect IFR conditions in moderate to heavy snow from near KCLE
eastward to KERI. Believe this band of snow slowly falls apart
as it moves inland away from the lake with lesser impacts at
KCAK and KYNG. This will need to be monitored closely.

For Friday afternoon scatters lake effect snow showers will
continue with scattered MVFR/IFR conditions with the bands of
snow. Greatest impact will likely be at KERI and maybe KYNG. By
Friday evening there may be another band of snow that develops
and impacts KCLE between 22Z and 03Z.

Winds mostly from the west today at 8 to 14 knots. Some higher
gusts may be possible near the heaviest bands of snow but
should not exceed 30 knots.

Outlook...Non-VFR expected Saturday night into Sunday. Lake
effect returns for NE OH/NW PA Sunday night into Monday with
non-VFR expected.

&&

.MARINE...
A relative lull across the lake the rest of this afternoon into this
evening as brisk southwest winds continue to subside, though winds
and waves remain near marginal small craft criteria for the central
and eastern nearshore zones. As a surface trough drops across the
lake overnight tonight into early Friday, winds will shift to a more
northwesterly direction at 20-30 knots. Not a gale, but supportive
of higher-end small craft conditions across all of the nearshore
waters into Friday morning, with waves increasing as well in the
nearshore waters given the more onshore flow. Winds and waves will
gradually subside starting later Friday morning as high pressure
starts building in from the west. For now, we have the Small Craft
Advisory expiring at 10 AM / 15z Friday west of Lorain, though it
will be a bit close and a small extension will be watched for on
future shifts. Farther east, the Small Craft Advisory has been
extended until 10 PM / 3z Friday night as the waves will take some
time to diminish.

After a relatively brief lull thanks to high pressure later Friday
night through Saturday, gusty southerly winds will develop over the
lake Saturday night into Sunday ahead of an approaching Arctic cold
front, turning west to northwest later Sunday behind the front.
Winds will be close to small craft criteria / 20 knots sustained
ahead of the front Saturday night in the nearshore waters.
Otherwise, small craft conditions as quite likely from later Sunday
through at least Monday and perhaps into Tuesday as a brisk west-
northwest flow develops and persists across the lake.

Moderate freezing spray is expected later tonight into Friday given
cold air temperatures and breezy conditions, especially over the
western basin where water temperatures are quickly plummeting
towards freezing. Moderate freezing spray is then likely again
across much of the lake starting Sunday night into at least Monday
as Arctic air and breezy conditions combine with continued cooling
lake temperatures.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 1 AM EST Saturday for OHZ012-014-
     089.
     Winter Weather Advisory until 10 PM EST this evening for
     OHZ011-013.
PA...Winter Weather Advisory until 1 AM EST Saturday for PAZ001>003.
MARINE...Small Craft Advisory until 10 PM EST this evening for
     LEZ145>149.
     Small Craft Advisory until 10 AM EST this morning for
     LEZ142>144.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...MM
MARINE...Saunders
Hazardous weather outlook, Jan 7, 2:54 AM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
254 AM EST Fri Jan 7 2022

PAZ001-002-080800-
Northern Erie-Southern Erie-
254 AM EST Fri Jan 7 2022

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012-014-089-PAZ003-080800-
Lake-Ashtabula Inland-Ashtabula Lakeshore-Crawford-
254 AM EST Fri Jan 7 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-013-080800-
Cuyahoga-Geauga-
254 AM EST Fri Jan 7 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>010-017>023-027>033-036>038-047-080800-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-
254 AM EST Fri Jan 7 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Light accumulations of snow may cause slick spots on area roadways
through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-080800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
254 AM EST Fri Jan 7 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Geauga

When
January 7, 4:00 AM EST to 6:00 PM EST
Where
Geauga forecast zone
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

As a low pressure system departed the region on January 6th, a strong surge of cold air poured across Lake Erie and allowed for some lake-enhanced snow across Northeast Ohio. Eventually, the snow became a pure lake effect snow event with a west-southwest to east-northeast oriented band to set up across the eastern basin of Lake Erie. An upper level trough sagged south across the lake and allowed for this band to push inland across Northeast Ohio and brought a period of snowfall rates over one inch per hour in the hills of Geauga and Ashtabula Counties during the late morning hours on January 7th. Snow dwindled in intensity during the afternoon hours and was reduced to flurries by evening. The maximum total snow for this event in Geauga County was 12.2 inches in Montville. Other selected totals include 10.1 inches in Burton, 9.2 inches in Hambden Township, 8.8 inches in Thompson Township, 7 inches in Middlefield, and 6.9 inches in Chardon.

Lake-Effect Snow, Ashtabula

When
January 7, 4:00 AM EST to 3:00 PM EST
Where
Ashtabula forecast zone
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

As a low pressure system departed the region on January 6th, a strong surge of cold air poured across Lake Erie and allowed for some lake-enhanced snow across Northeast Ohio. Eventually, the snow became a pure lake effect snow event with a west-southwest to east-northeast oriented band to set up across the eastern basin of Lake Erie. An upper level trough sagged south across the lake and allowed for this band to push inland across Northeast Ohio and brought a period of snowfall rates over one inch per hour in the hills of Geauga and Ashtabula Counties during the late morning hours on January 7th. Snow dwindled in intensity during the afternoon hours and was reduced to flurries by evening. The maximum total snow for this event in Ashtabula County was 9 inches in Kelloggsville. Other selected totals include 8.1 inches in Monroe Township and 6 inches in Pierpont.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037805, 1037806.